Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 11, 2026, 12:57 PM CDT for 17 counties in Kansas. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 12:57 PM CDT (17:57 UTC)
- In effect from
- Mar 12, 2026, 12:00 PM CDT
- Expired
- Mar 13, 2026, 12:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296 WWUS83 KTOP 111757 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1257 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 8 PM ... KSZ008>012-020>024-034>036-120200- /O.UPG.KTOP.FW.A.0002.260312T1700Z-260313T0000Z/ /O.NEW.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary- 1257 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR NORTHEAST AND NORTH CENTRAL KS... The National Weather Service in Topeka has issued a Red Flag Warning for low relative humidity, strong wind gusts, and dry fuels for northeast, north central, and portions of east central KS, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson and Fire Weather Zone 036 Geary. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 68. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ026-037>039-120200- /O.NEW.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/ Jefferson-Morris-Wabaunsee-Shawnee- 1257 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR PORTIONS OF NORTHEAST KS... The National Weather Service in Topeka has issued a Red Flag Warning for low relative humidity, strong wind gusts, and dry fuels for portions of east central KS , which is in effect from noon to 8 PM CDT Thursday. * AFFECTED AREA...Fire Weather Zone 026 Jefferson, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee and Fire Weather Zone 039 Shawnee. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...Up to 63. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
517 WWUS83 KTOP 120627 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 127 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 8 PM ... KSZ008>012-020>024-026-034>039-130100- /O.CON.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- 127 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR NORTHEAST AND NORTH CENTRAL KS... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee and Fire Weather Zone 039 Shawnee. * TIMING...From noon today to 8 PM CDT this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 69. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
778 WWUS83 KTOP 130048 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 748 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING IN EFFECT THROUGH 12 AM ... KSZ008>012-020>024-026-034>039-130500- /O.EXT.KTOP.FW.W.0002.000000T0000Z-260313T0500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- 748 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR NORTHEAST AND NORTH CENTRAL KS... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee and Fire Weather Zone 039 Shawnee. * TIMING...Until midnight CDT tonight. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
072 WWUS83 KTOP 130509 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1209 AM CDT Fri Mar 13 2026 KSZ008>012-020>024-026-034>039-130615- /O.EXP.KTOP.FW.W.0002.000000T0000Z-260313T0500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- 1209 AM CDT Fri Mar 13 2026 ...RED FLAG WARNING HAS EXPIRED FOR ... Winds will gradually weaken overnight as RH values slowly recover to around 50 percent. So the Red Flag Warning has been allowed to expire. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 12:38 PM CDT, 19 minutes earlier. Its key messages:
- Scattered showers and isolated thunderstorms this morning (no severe storms).
- Extreme Fire Danger possible Thursday.
- Cooler today, warm to end the week and then a return to Winter-like temperatures early next week.
Area forecast discussion, Mar 11, 12:38 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 PM CDT Wed Mar 11 2026 .KEY MESSAGES... - Scattered showers and isolated thunderstorms this morning (no severe storms). - Extreme Fire Danger possible Thursday. - Cooler today, warm to end the week and then a return to Winter-like temperatures early next week. && .DISCUSSION... Issued at 135 AM CDT Wed Mar 11 2026 Early this morning a cold front has moved through the area, bringing cooler and more dry air. Low stratus will continue to develop and overspread the area. A northern stream trough will continue digging into the central Plains this morning. This will provide enough lift for scattered showers and isolated thunderstorms to develop across portions of east central and northeast Kansas early this morning. No severe storms are expected. As the trough exits to the east later this morning, a tight pressure gradient will develop, leading to breezy northerly wind. Today will will be much cooler as a result, with highs only in the low 50s. Tomorrow, we will see a quick change to southwesterly wind and warmer temperatures. These strong southwesterly winds (25 mph gusting to 45 mph) may lead to some fire concerns. See the fire weather discussion section below. A warm-up into the first half of the weekend is expected, with highs returning into the 70s by Saturday. A big change in the weather is favored to arrive on Sunday as a deep trough digs into the central Plains and a strong cold front swings through. Some light rain, or even some light snow given how strong cold air advection may be, could accompany the front as it swings through. Behind the front, breezy and cold conditions will make it feel like we have returned to winter. Lows Monday morning may dip into the teens. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1235 PM CDT Wed Mar 11 2026 Expect the MVFR ceilings at the terminals to continue through 20Z, then skies should become scattered. After 20Z, expect VFR conditions through the night. The northwest surface winds of 12 to 15 KTS with gusts to 20 to 30 KTS will diminish towards sunset. Surface winds will become southerly Thursday morning and increase to 15 to 20 KTS with gusts of 25 to 30 KTS. && .FIRE WEATHER... Issued at 246 PM CDT Tue Mar 10 2026 A Fire Weather Watch has been issued for portions of central, north central and northeast Kansas for the potential of Extreme Fire Danger Thursday. Strong southwesterly wind (25mph gusting to 45mph) and low relative humidity (around 20%) will combine with dry fuels to potentially lead to Extreme Fire Danger in the watch area. Further to the south and east, minimum relative humidity may not fall quite as far and wind may not be quite as strong. Additionally, areas south of I-70 had some decent rainfall Tuesday night into Wednesday. However, if wind speeds continue to trend higher and/or humidity lower, additional areas may be added to the Watch. Regardless, areas that aren't in Extreme Fire Danger will be at a minimum in Very High Fire Danger and therefore burning is not advised areawide. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021- KSZ022-KSZ023-KSZ024-KSZ034-KSZ035-KSZ036. && DISCUSSION...Jones AVIATION...Gargan FIRE WEATHER...Jones
Hazardous weather outlook, Mar 11, 1:20 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 120 AM CDT Wed Mar 11 2026 KSZ008>012-020>024-034>036-120630- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary- 120 AM CDT Wed Mar 11 2026 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Fire Weather Watch has been issued for Thursday for portions of central, north central and northeast Kansas due to dry conditions and gusty wind. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ026-037>040-054>056-058-059-120630- Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- 120 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very High Fire Danger is possible Thursday. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 11, 9:43 AM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
943 AM CDT Wed Mar 11 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM Rain 6 NNE Ottawa 38.69N 95.24W
03/11/2026 M2.68 Inch Franklin KS Mesonet
Mesonet station GW2166 OTTAWA.
0700 AM Rain 1 W Ottawa 38.62N 95.28W
03/11/2026 M2.27 Inch Franklin KS CO-OP Observer
CO-OP Observer station OTTK1 Ottawa.
0730 AM Rain 3 N Williamsburg 38.52N 95.47W
03/11/2026 M1.86 Inch Franklin KS Cocorahs
Cocorahs station KS-FR-37 Pomona 6.1 S.
0700 AM Rain 1 S Ottawa 38.60N 95.27W
03/11/2026 M1.83 Inch Franklin KS Cocorahs
Cocorahs station KS-FR-32 Ottawa 0.8 S.
0700 AM Rain 2 SW Baldwin City 38.75N 95.21W
03/11/2026 M1.63 Inch Douglas KS Cocorahs
Cocorahs station KS-DG-90 Baldwin City 2.2
SW.
0700 AM Rain 3 ENE Olivet 38.50N 95.70W
03/11/2026 M1.40 Inch Osage KS CO-OP Observer
0800 AM Rain 5 ESE Vinland 38.82N 95.09W
03/11/2026 M1.33 Inch Douglas KS Cocorahs
Cocorahs station KS-DG-85 Eudora 8.2 S.
0700 AM Rain Baldwin City 38.78N 95.20W
03/11/2026 M1.29 Inch Douglas KS Cocorahs
Cocorahs station KS-DG-61 Baldwin City 0.6
W.
0830 AM Rain Hartford 38.30N 95.95W
03/11/2026 M1.29 Inch Coffey KS Mesonet
Mesonet station HFDK1 Hartford.
0552 AM Rain 1 NW Emporia 38.41N 96.20W
03/11/2026 M1.25 Inch Lyon KS Broadcast Media
Total as of 6am.
0700 AM Rain 1 N Lyndon 38.62N 95.68W
03/11/2026 M1.22 Inch Osage KS Cocorahs
Cocorahs station KS-OS-8 Lyndon 0.7 N.
0700 AM Rain 5 ESE Emporia 38.38N 96.10W
03/11/2026 M1.15 Inch Lyon KS Cocorahs
Cocorahs station KS-LY-5 Emporia 5.6 ESE.
0753 AM Rain 5 SSW Emporia 38.33N 96.20W
03/11/2026 M1.13 Inch Lyon KS ASOS
ASOS station KEMP Emporia.
0700 AM Rain 5 NNW Quenemo 38.64N 95.57W
03/11/2026 M1.12 Inch Osage KS CO-OP Observer
CO-OP Observer station PLKK1 5.0 NW Quenemo.
0730 AM Rain 7 S Overbrook 38.68N 95.57W
03/11/2026 M1.12 Inch Osage KS Cocorahs
Cocorahs station KS-OS-15 Vassar 4.1 NE.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 8:47 PM CDT | Special Weather Statement | TOP | Franklin | 28 min |
| Mar 10, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 24 min |
| Mar 10, 9:08 PM CDT | Special Weather Statement | TOP | Franklin | 37 min |
| Mar 10, 9:15 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Mar 10, 9:24 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| Mar 10, 9:41 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Mar 10, 9:47 PM CDT | Special Weather Statement | TOP | Franklin | 28 min |
| Mar 10, 9:55 PM CDT | Areal Flood Advisory | TOP | Coffey, Franklin, Osage | 68 min |
| Mar 10, 10:08 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 37 min |
| Mar 10, 10:37 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 23 min |
| Mar 10, 11:02 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 4 hr |
| Mar 11, 1:17 AM CDT | Fire Weather Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.